Thunderstorm Wind, Cape Girardeau
- When
- July 20, 8:00 AM CST
- Where
- Cape Girardeau County, Fruitland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.450, -89.650
Trees were down.
A thunderstorm cluster moved east-southeast across Cape Girardeau County. The lead thunderstorm contained locally strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm cluster moved east-southeast across Cape Girardeau County. The lead thunderstorm contained locally strong winds. The storms occurred along and ahead of a cold front that stretched from the Great Lakes region to the southern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:40 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 640 AM CDT Thu Jul 20 2023 .UPDATE... Issued at 640 AM CDT Thu Jul 20 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Friday) Issued at 345 AM CDT Thu Jul 20 2023 The main concern in the short term continues to be the chance for showers and thunderstorms today, including the potential for locally heavy rain and a few strong to severe thunderstorms. A weak quasi-stationary boundary still lingers just to the south of the forecast area early this morning. So far, only light shower activity has developed along and north of that boundary, which is less than what most of the CAMs were suggesting by this time. However, energy over Kansas moving into Missouri will continue to shift eastward throughout the day. As a result, the development of showers and thunderstorms cannot be ruled out at practically any time today. Not real confident at this point as to whether the Flood Watch will truly pan out. However, it's there because it wouldn't take much to spark renewed flooding should thunderstorms develop and move across locations that received locally historic amounts of rain yesterday. It would seem that chances for precipitation and heavy rain should gradually decrease from west to east during the afternoon, so we've kept the noon expiration time for the watch at this point. The next shift can reevaluate based on what's ongoing at the time and make adjustments as needed. A cold front will make gradual southward progress through the region tonight. It doesn't appear it will be accompanied by much in the way of precipitation at this point. The greatest potential for showers and thunderstorms shifts south of the forecast area on Friday. However, the NAM and several of the CAM's suggest we may end up seeing some light shower activity on the northern edge of thunderstorm remnants from overnight activity over the Plains. The best chance for rain on Friday will be across the southern half of the area. Temperatures the next few days will largely be influenced by the presence of precipitation and cloud cover. Highs today are forecast to range from 85 to 90 degrees, then remain in the lower to middle 80s on Friday. Lows tonight should range from the middle 60s to near 70. .LONG TERM...(Friday night through Wednesday) Issued at 345 AM CDT Thu Jul 20 2023 By Friday night and Saturday, dry conditions and lower humidity will infiltrate the region as high pressure takes control in the wake of the frontal passage. However, the models indicate the entire weekend may not be totally dry as energy spills southward between an upper level ridge out west and a trough over the Great Lakes and Ohio Valley. As a result, the NBM indicates a chance for showers and thunderstorms on Sunday. Mainly dry weather returns early next week as the upper level ridge over the Plains expands eastward. As a result, highs will likely climb back above the 90 degree mark early next week after remaining in the 80s over the weekend. Similarly, lows are forecast to climb from the 60s over the weekend back above the 70 degree mark early next week. && .AVIATION... Issued at 640 AM CDT Thu Jul 20 2023 A disturbance approaching from the west will keep the potential for scattered showers and isolated thunderstorms in the forecast through early to mid afternoon. A mix of MVFR and VFR ceilings this morning should transition to VFR by this afternoon and tonight. South to southwest winds 5 to 10 knots today will shift to the northwest tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094. MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112. IN...None. KY...Flood Watch until noon CDT today for KYZ001>013-017-022. && UPDATE...RJP SHORT TERM...RJP LONG TERM...RJP AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 413 AM CDT Thu Jul 20 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 413 AM CDT Thu Jul 20 2023 /513 AM EDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flood Watch remains in effect through noon today for portions of western Kentucky, southern Illinois, and southeast Missouri due to the potential for heavy rain over areas that already experienced torrential rainfall. Refer to the product for additional details. A few strong storms are also possible today, and a severe storm cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A slight chance of storms is possible in southern portions of western Kentucky and southeast Missouri on Friday. A slight chance of thunderstorms is also forecast for portions of the Quad State Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of flooding, rainfall amounts, or storm damage.
Special Weather Statement
National Weather Service Paducah KY
743 AM CDT Thu Jul 20 2023
MOZ109-201300-
Butler MO-
743 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern Butler
County through 800 AM CDT...
At 742 AM CDT, Doppler radar was tracking a strong thunderstorm over
Qulin, or near Chalk Bluff Natural Area, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Butler
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 9035 3662 9016 3661 9016 3660 9018
3655 9018 3654 9021 3653 9021 3652 9022
3650 9022 3650 9038
TIME...MOT...LOC 1242Z 287DEG 28KT 3656 9028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWThe Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105169, 1105168.